Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
A woman in her 30s presented to the dermatology clinic with widespread, pruritic, red papules and plaques involving the ears, trunk and extremities. The rash developed a few days after receiving her second injection of secukinumab, which was initiated for recalcitrant Hurley stage III hidradenitis suppurativa. Investigations revealed a psoriasiform drug hypersensitivity reaction secondary to secukinumab. In this report, we describe the clinical course, histopathological correlation and treatment of this rarely documented reaction.
Secukinumab is a human monoclonal antibody that binds to interleukin-17A (IL-17A), a proinflammatory cytokine that has been implicated in the pathogenesis of a wide range of disorders, including psoriasis and psoriatic arthritis. Recent evidence suggests that secukinumab may additionally serve as an effective therapy for patients with hidradenitis suppurativa (HS).1 In the face of expanding clinical indications and increasing usage of this biologic therapy, adverse effects such as hypersensitivity skin reactions have been reported in a subset of treated patients.2
We report a case of a psoriasiform drug hypersensitivity reaction secondary to secukinumab that necessitated prompt discontinuation of the drug and treatment with a prolonged course of oral corticosteroids.
A woman in her 30s presented with a widespread, pruritic, rash involving the ears, trunk and extremities of approximately 6 weeks’ duration. The lesions first developed a few days after her second 300 mg weekly loading dose of secukinumab, which was originally initiated for recalcitrant Hurley stage III HS (figure 1).
Contributors SK cared for the patient directly and drafted the manuscript. NS assisted in drafting the manuscript. BF provided dermatopathologic interpretation and edited the manuscript. JV also cared for the patient directly and edited the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
First published Konda S, Shetty N, Friedman B, et al. Delayed drug hypersensitivity reaction to secukinumab in a patient with hidradenitis suppurativa. BMJ Case Reports 2022;15:e249684.